Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 41, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 28, 2018, 9:00 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 101 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 9:00 PM CDT (02:00 UTC)
- Expired
- Jul 28, 2018, 10:41 PM CDT
- In force
- 101 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:25 PM CDT | FLASH FLOOD | Saint Francis, KS | REPORT OF STREET FLOODING ON MAIN STREET IN ST. FRANCIS, KS VIA EM. |
| Jul 28, 9:55 PM CDT | FLASH FLOOD | Saint Francis, KS | REPORT VIA IMAGE ON FACEBOOK OF MODERATE STREET FLOODING IN THE MIDDLE OF ST. FRANCIS, KS. |
| Jul 28, 10:17 PM CDT | HEAVY RAIN 1.76 | Saint Francis, KS | PUBLIC REPORTED VIA FACEBOOK MEASURED RAINFALL OF 1.76 INCHES IN 39 MINUTES IN ST. FRANCIS, KS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.4
The text
As transmitted.
442 WGUS53 KGLD 290200 FFWGLD KSC023-NEC057-290500- /O.NEW.KGLD.FF.W.0041.180729T0200Z-180729T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 800 PM MDT SAT JUL 28 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Cheyenne County in northwestern Kansas... Southwestern Dundy County in southwestern Nebraska... * Until 1100 PM MDT/midnight CDT/. * At 800 PM MDT/900 PM CDT/, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... St. Francis, Benkelman, Bird City, Haigler, Parks and Wheeler. LAT...LON 4006 10147 3962 10144 3962 10204 4007 10204 $$ JN
2 follow-up statements
745 WGUS73 KGLD 290300 FFSGLD Flash Flood Statement National Weather Service Goodland KS 900 PM MDT SAT JUL 28 2018 KSC023-NEC057-290500- /O.CON.KGLD.FF.W.0041.000000T0000Z-180729T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne KS-Dundy NE- 900 PM MDT SAT JUL 28 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT/MIDNIGHT CDT/ FOR CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA... At 859 PM MDT/959 PM CDT/, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly or is already occurring. Some locations that will experience flooding include... St. Francis, Benkelman, Bird City, Haigler, Parks and Wheeler. LAT...LON 4006 10147 3962 10144 3962 10204 4007 10204 $$ JN
014 WGUS73 KGLD 290341 FFSGLD Flash Flood Statement National Weather Service Goodland KS 941 PM MDT SAT JUL 28 2018 KSC023-NEC057-290351- /O.CAN.KGLD.FF.W.0041.000000T0000Z-180729T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne KS-Dundy NE- 941 PM MDT SAT JUL 28 2018 ...THE FLASH FLOOD WARNING FOR CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4006 10147 3962 10144 3962 10204 4007 10204 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:43 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 28, 6:43 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Goodland KS 543 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 543 PM MDT Sat Jul 28 2018 Update sent out for the issuance of Severe Thunderstorm Watch #320 through 100 am MDT. This is for the entire Tri State Region. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM MDT Sat Jul 28 2018 Latest upper air analysis shows the retrograding ridge over the Four Corners Region. Rounding the ridge are small scale short wave troughs. (The short wave trough currently over Southern Wyoming, extending south into Central Colorado, will be responsible for firing the expected severe convection late this afternoon and evening.) At the surface a stalled front was west of the forecast area, running roughly north and south. For the rest of today am expecting the storm activity to fire off the higher terrain of Wyoming and Colorado and move east-southeast toward the forecast area. The stalled front should also serve as a focus for storm generation as the upper level short wave trough approaches. Near term data continues to suggest two batches of storm activity moving across the forecast area, one originating from Central Colorado and the second from the Nebraska Panhandle. the first batch coming from Colorado will affect the south half of the forecast area this evening. The northern batch should move in an hour or so behind the first, moving over the northeaster half to third of the forecast area. Flash flooding will be more favored for the northern batch due to the much larger area of storm activity expected. (Most of the storm activity with this batch will be northwest of the forecast area.) Foresee the storm activity in each batch merging into a couple storm clusters, the question is when and where that will occur. Storms with the northern batch may merge prior to even entering the forecast area, but don't have enough confidence to commit to that at this point. Storm activity will end from northwest to southeast late this evening, possibly extending an hour or two past midnight. Peak storm intensity time should be in the 6-9 PM local time window. Storm activity should then gradually decline after that point. Threats: Hail up to baseball size. Confidence is on the high side that hail will be larger than two inches in diameter. The hail threat will be greatest prior to storms merging into a larger group of storm activity. Wind gusts up to 75 MPH. This will be a threat with individual storms before they merge, and become a more widespread threat once the storm merge together. Flash flooding. This will become more of a threat when storms merge into clusters. The more favored part of the forecast area for flash flooding will be where the northern batch of storms move due to the storm activity extending so far to the northwest. Tornado. Low risk at this point due due to 0-1km shear and 0-1km helicity being very low for tornado formation. The risk for tornadoes does increase west in Colorado near the stationary front. Sidenote....There is disagreement with the near term data regarding whether storms will come in two batches or one large mass. Consensus of near term data points toward two batches and not just one. Sunday severe weather may occur again in the afternoon as a compact upper level short wave trough moves through the forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 112 PM MDT Sat Jul 28 2018 An upper ridge persists over the desert southwest at the start of the long term, with an upper trough across the eastern half of the country, resulting in northwest flow aloft. On Sunday night, an upper disturbance swings from the northern Plains towards the region. Individual storms are anticipated to develop ahead of this wave during the afternoon hours in the higher terrain west and northwest of the region, transitioning into an MCS through the evening as storms travel southeastward. Still need to determine where and when this transition will occur. With good moisture, sufficient shear and instability, severe storms are anticipated. The main threats will be large hail, strong winds, and locally heavy rainfall. Chances for showers and storms linger into Monday morning and afternoon as the upper wave pushes east of the High Plains. Surface high pressure moves in behind late Monday, leading to dry weather through at least Wednesday. Late in the work week and heading into the weekend, the upper ridge over the desert southwest builds north and east into the Plains and mostly dry conditions continue. A warming trend is forecast throughout the long term with highs rising from the mid/upper 70s on Monday to the low 90s on Saturday. Low temperatures range from the low 50s to low 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 510 PM MDT Sat Jul 28 2018 VFR conditions forecast for the TAFs. Main focus will be the timing of storm arrival at the TAF sites. Currently looks like KGLD will be on the edge of the storm activity coming in from the west and the storm activity that will come down from the northwest. KMCK should have several hours of storm activity. Consensus data was indicating cloud bases would lower to MVFR. Looking at some individual models do not have much confidence of cloud bases being that low. Storm activity should be southeast of KMCK around 6z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JTL LONG TERM...JBH AVIATION...JTL
Hazardous weather outlook, Jul 28, 6:45 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 545 PM MDT Sat Jul 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 545 PM MDT Sat Jul 28 2018 /645 PM CDT Sat Jul 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe Thunderstorm Watch #320 is in effect for the entire Tri State region until 100 am MDT. Severe thunderstorms will move in from the west and northwest late this afternoon through the evening. Timeframe for the severe weather will be from 4 PM to 11 PM MT, with storm activity ending from northwest to southeast. Confidence is on the high side of hail larger than two inches in diameter occurring with the strongest storms, possibly up to baseball size. Wind gusts up to 75 MPH and a few tornadoes will also be possible with the strongest storms. Flash flooding will become more of a threat once the storms merge into larger areas of storm activity. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Isolated severe thunderstorms capable of producing golf ball size hail and wind gusts up to 70 mph will be possible again on Sunday, primarily during the late afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 28, 8:03 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM TSTM WND GST 3 SSE BURLINGTON 39.26N 102.25W
07/28/2018 M51 MPH KIT CARSON CO ASOS
&&
JNSpecial weather statement, Jul 28, 8:05 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Goodland KS 705 PM MDT SAT JUL 28 2018 COZ090-091-KSZ001-013-290115- Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS- 705 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 715 PM MDT/815 PM CDT/... At 705 PM MDT/805 PM CDT/, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Bonny Reservoir, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bonny Reservoir and Hale. This includes Highway 385 between mile markers 199 and 213. A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM CDT/ for northeastern and east central Colorado...and northwestern Kansas. LAT...LON 3947 10236 3966 10235 3966 10199 3939 10203 TIME...MOT...LOC 0105Z 276DEG 23KT 3955 10225 EV
Local storm report, Jul 28, 8:12 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
712 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 8 SW VERNON 39.85N 102.39W
07/28/2018 E1.00 INCH YUMA CO PUBLIC
&&Local storm report, Jul 28, 8:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL ECKLEY 40.11N 102.49W
07/28/2018 E1.00 INCH YUMA CO TRAINED SPOTTER
REPORT OF DIME TO QUARTER SIZED HAIL NEAR
ECKLEY, CO BY A TRAINED SPOTTER. TIME
ESTIMATED BY RADAR.
&&
JRPLocal storm report, Jul 28, 8:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM FLASH FLOOD WRAY 40.08N 102.23W
07/28/2018 YUMA CO PUBLIC
VIDEO VIA FACEBOOK SHOWS MODERATE RUSHING
STREET FLOODING IN WRAY, CO.
&&
JRPSpecial weather statement, Jul 28, 8:57 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Goodland KS 757 PM MDT SAT JUL 28 2018 COZ090-290215- Yuma County CO- 757 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL 815 PM MDT... At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Lamar, or 17 miles southeast of Holyoke, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Yuma County. This includes Highway 385 between mile markers 262 and 269. A Severe Thunderstorm Watch remains in effect until 100 AM MDT for northeastern Colorado. LAT...LON 4044 10205 4035 10205 4033 10226 4044 10232 TIME...MOT...LOC 0157Z 264DEG 24KT 4041 10206 EV
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:27 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 39 min |
| Jul 28, 8:05 PM CDT | Special Weather Statement | GLD | Sherman | 10 min |
| Jul 28, 8:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 54 min |
| Jul 28, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Jul 28, 9:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 46 min |
| Jul 28, 10:02 PM CDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Jul 28, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 64 min |
| Jul 28, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 15 min |
| Jul 28, 10:48 PM CDT | Flash Flood Warning | GLD | Decatur, Norton | 95 min |
| Jul 28, 10:54 PM CDT | Tornado Warning | GLD | Rawlins | 12 min |
| Jul 28, 11:12 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 50 min |
| Jul 29, 12:15 AM CDT | Flash Flood Warning | GLD | Graham | 50 min |
| Jul 29, 12:32 AM CDT | Special Weather Statement | GLD | Sheridan, Thomas | 43 min |
| Jul 29, 12:43 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 32 min |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 39 min |
| Jul 29, 1:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 34 min |
| Jul 29, 2:51 AM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton | 6 hr |
| Jul 29, 7:04 AM CDT | Areal Flood Warning | GLD | Decatur, Graham, Norton | 4 hr |
| Jul 28, 10:01 PM CDT | Special Weather Statement | GLD | Hitchcock | 29 min |
| Jul 28, 10:07 PM CDT | Special Weather Statement | GLD | Red Willow | 23 min |
| Jul 28, 10:35 PM CDT | Special Weather Statement | GLD | Red Willow | 25 min |
| Jul 28, 10:38 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 47 min |
| Jul 29, 1:30 AM CDT | Flash Flood Warning | GLD | Hitchcock | 4 hr |
| Jul 29, 5:45 AM CDT | Areal Flood Warning | GLD | Hitchcock | 5 hr |
| Jul 29, 11:48 AM CDT | River Flood Warning | GLD | Hitchcock | 12 hr |
| Jul 29, 11:59 AM CDT | River Flood Warning | GLD | Red Willow | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Flash Flood Warnings in Nebraska, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.